Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Could Toprol be hurting more than helping

33 YO M. I went into Rapid A fib about 3 months ago and had to have an emergency Cardioversion. This was first episode for me no reoccurrence so far.

My Cardiologist started me on Toprol XL 50mg daily for hypertension and to lessen the chance of slipping back into uncontrollable Rapid A fib again. At first the Toprol seemed to help and I was taking it at night and besides some drowseyness I was no worse for wear and even joined a gym and could do a full 30 mins of moderate cardio with no I’ll effects.

I recently got a new job and this job requires a lot of walking but nothing to crazy straineous. The day before I started this job I started getting what I now know to be PVCs.  All day long every day. Also my anxiety was like red line and I have had several full blown panic attacks. Also I seem to have an excessive intolerance that I didn’t have even 2 weeks after Cardioversion. This dose t seem right to me. I started my job and have really been struggling because I feel lousey like all the time and it’s hard to focus. Plus the PVCs are bad. I have had a few that I can feel my heart stop and during the pause I feel my brain depilate of oxygen  and get super lightheaded before my heart kicks back into gear.

I have been to 2 ERs and to my Cardio doc twice. Every time they give me a clean bill and chalk it all up to severe anxiety and Panic Disorder. In my desperation to get relief I tried splitting my Toprol thinking if I spread the dose out more it might have less effect on my physical and mental faculties. It seems to have made it worse. After taking my half a Toprol I got really lightheaded and I had like a tingling sensation in my chest. My PVCs have been off the chart and again I thought I might lose conciousness due to a hard PVC with a long pause. I’m trying to take comfort in doctors telling me I’m fine nothing is wrong with my heart and the PVCs are not dangerous even if they are going off rapid fire all day long. It’s tough though when of all things your heart feels like it’s going crazy and then you feel faint.  I don’t know what to do maybe try going back to taking 50mg once daily at night but now to do that I have to skip a dose which has me worried my bo or pulse may spike and or I’ll slip back into A fib again.
3 Responses
20748650 tn?1521035811
COMMUNITY LEADER
You are correct that just skipping your metoprolol has a strong probability of both raising your bo to dangerous levels.. Even to the point where you suffer a hemmorhagic stroke and die pretty much instantly.

So yeah.. Definately ask for advice before you do that.

That said toprolol is actually one of the drugs that can be used to treat pvcs.. I dont think its making your problem worse..

Whats more likely here is that your problem has gotten worse to the point where the toprolol is insufficient. You might need to actually up the dose of metoprolol or add an additional medication as opposed to dialing the dose you have down.

Lowering dose from 50 to 25 carries a 80% -90% chance of making everything worse to at least some degree.
1423357 tn?1511089042
The Toprol XL (Metoprolol Succinate) tablet should not be cut in half.  Doing so defeats it's time release properties.  If you want to mess with dosages (and I don't think you should), the generic Metoprolol Tartrate (referred to as just Metoprolol) can be cut in half without a problem.  I take an odd, 75mg. Per day; 50mg at dinner, and 25mg (half a pill) upon rising.    Think of your dose level as a "starting dose level".  I've been as high as 200mg, and my cardiologist has prescribed 400mg to a few patients.  I was at 100mg of a few years until my cardiac ablation in 2010 when it was reduced to 75mg for mild hypertension control.  So you have plenty of room to experiment with your physician's advice.

Now, all that said, I found Metoprolol to be totally ineffective in PVC control, and I've had my share of PVC clusters over the years.  Right now, I'm in a quiet spell for the past 9 months or so with hardly any any all.  If you find that Motoprolol isn't working, there are plenty of other antiarrhythmics to experiment with.  Metoprolol is easily tolerated my most, and I refer to it as the Tic-Tac of beta blockers.  By the way, switching to Metoprolol Tartrate will save you any lot of money or co-pays.  It's literally pennies per dose compared to the Toprol XL brand.
1423357 tn?1511089042
Curious, how did they cardiovert you?
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.